Wardrop equilibria in nonatomic congestion games are in general inefficient as they do not induce an optimal flow that minimizes the total travel time. Network tolls are a prominent and popular way to induce an optimum flow in equilibrium. The classical approach to find such tolls is marginal cost pricing which requires the exact knowledge of the demand on the network. In this paper, we investigate under which conditions demand-independent optimum tolls exist that induce the system optimum flow for any travel demand in the network. We give several characterizations for the existence of such tolls both in terms of the cost structure and the network structure of the game. Specifically we show that demand-independent optimum tolls exist if and only if the edge cost functions are shifted monomials as used by the Bureau of Public Roads. Moreover, non-negative demand-independent optimum tolls exist when the network is a directed acyclic multi-graph. Finally, we show that any network with a single origin-destination pair admits demand-independent optimum tolls that, although not necessarily non-negative, satisfy a budget constraint.

Demand-Independent Optimal Tolls / COLINI BALDESCHI, Riccardo; Klimm, Max; Scarsini, Marco. - 107:(2018), pp. 1-14. [10.4230/lipics.icalp.2018.151]

Demand-Independent Optimal Tolls

Riccardo Colini-Baldeschi;Marco Scarsini
2018

Abstract

Wardrop equilibria in nonatomic congestion games are in general inefficient as they do not induce an optimal flow that minimizes the total travel time. Network tolls are a prominent and popular way to induce an optimum flow in equilibrium. The classical approach to find such tolls is marginal cost pricing which requires the exact knowledge of the demand on the network. In this paper, we investigate under which conditions demand-independent optimum tolls exist that induce the system optimum flow for any travel demand in the network. We give several characterizations for the existence of such tolls both in terms of the cost structure and the network structure of the game. Specifically we show that demand-independent optimum tolls exist if and only if the edge cost functions are shifted monomials as used by the Bureau of Public Roads. Moreover, non-negative demand-independent optimum tolls exist when the network is a directed acyclic multi-graph. Finally, we show that any network with a single origin-destination pair admits demand-independent optimum tolls that, although not necessarily non-negative, satisfy a budget constraint.
9783959770767
nonatomic congestion games, efficiency of equlibria, tolls
Demand-Independent Optimal Tolls / COLINI BALDESCHI, Riccardo; Klimm, Max; Scarsini, Marco. - 107:(2018), pp. 1-14. [10.4230/lipics.icalp.2018.151]
File in questo prodotto:
File Dimensione Formato  
ICALP2018CKS.pdf

Open Access

Tipologia: Versione dell'editore
Licenza: Creative commons
Dimensione 453.42 kB
Formato Adobe PDF
453.42 kB Adobe PDF Visualizza/Apri
Pubblicazioni consigliate

Caricamento pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11385/180394
Citazioni
  • Scopus 1
  • ???jsp.display-item.citation.isi??? ND
social impact